Where Can I Get a Naloxone Kit?

Naloxone Kit

 

Naloxone is a medication that can reverse the effects of an opioid overdose when injected into an arm, buttocks or thigh muscle. Within 3 to 5 minutes, naloxone can reverse slowed breathing. Opioids are a class of drug or medication which includes, among other things, heroin, morphine, fentanyl and codeine. They are most often prescribed for pain relief. Naloxone will only work on opioid-related overdoses, though it will cause no harm if there are no opioids in someone’s system. Naloxone should be given to an unresponsive person, particularly if they are breathing slowly or not at all.

Where Can I Get a Naloxone Kit?

B.C. has a Take Home Naloxone program in place to reduce the harm and deaths associated with opioid overdoses. The program provides training in overdose prevention, recognition, and first aid response.

You are eligible for the Take Home Naloxone program if you:

  • Have a history of using substances particularly heroin , cocaine, crack cocaine and crystal methamphetamine
  • Are likely to witness and respond to an overdose (not including health care professionals or clinics for staff use on patients).
  • Are First Nations’ and living in BC. The FNHA’s First Nations Health Benefits plan will cover the cost. Learn more

If you are eligible for the Take Home Naloxone program, you can receive a naloxone kit at no cost, as well as overdose prevention and response training, at any program site. Visit the Toward the Heart site locator or call 811 anytime day or night to find a site near you.

If you are not eligible for the Take Home Naloxone program, you can purchase naloxone and related supplies, as well as overdose prevention and response training, at a pharmacy in your area. Click here for a list of eligible pharmacies in B.C.

How to use Naloxone

Naloxone is usually administered in 1ml doses containing 0.4mg of naloxone; if the first dose doesn’t restore breathing additional doses may be needed.

The effects of naloxone last for 20 to 90 minutes. If the opioid is still present in the system after the naloxone wears off, the overdose may return.

Check out these links to learn more about naloxone and how to administer it:

Find more information on B.C.’s Take Home Naloxone program visit Toward the Heart. You can also call 811 for access to over 130 language translators at any time.